Alert archive / Kansas / Special Weather Statements in 2019

Special Weather Statement, NWS Dodge City, KS

June 4, 2019Kiowa County, Pratt County, Kansas

NWS Dodge City, KS issued this special weather statement at Jun 4, 2019, 12:21 AM CDT for Kiowa County, Pratt County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2019, 12:21 AM CDT (05:21 UTC)
Expired
Jun 4, 2019, 1:00 AM CDT
In force
39 min
Issued by
NWS Dodge City, KS

Counties Kiowa County, KS, Pratt County, KS

The radar

The Dodge City radar (KDDC), 63 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1203 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1971 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

654 
WWUS83 KDDC 040521
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
1221 AM CDT Tue Jun 4 2019
 
KSZ078-080-081-090-040600-
Pratt KS-Barber KS-Kiowa KS-Ford KS-
1221 AM CDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD...KIOWA...
NORTHWESTERN BARBER...SOUTHERN PRATT COUNTIES UNTIL 100 AM CDT...

At 1221 AM CDT, Doppler radar was tracking a strong thunderstorm near
Mullinville, moving east at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pratt, Bucklin, Greensburg, Haviland, Mullinville, Sawyer, Cullison,
Coats, Kingsdown, Wellsford, Croft and Belvidere.

LAT...LON 3738 9956 3747 9956 3747 9978 3761 9977
      3767 9859 3740 9858
TIME...MOT...LOC 0521Z 271DEG 37KT 3752 9946 

$$

TATRO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jun 4, 12:05 AM CDT, 16 minutes earlier.

Area forecast discussion, Jun 4, 12:05 AM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1205 AM CDT Tue Jun 4 2019

...UPDATE TO AVIATION...

.SYNOPSIS...
Issued at 943 PM CDT Mon Jun 3 2019

WV imagery indicates an upper level trough of low pressure edging
slowly eastward across the Desert Southwest. Near the surface, a lee
side trough of low pressure is anchored across eastern Colorado.

&&

.SHORT TERM...(This afternoon through Tuesday)
Issued at 1141 AM CDT Mon Jun 3 2019

Southwest flow aloft over southwest Kansas with a deep upper level
low across the four corner region giving way to decent difluent
flow across the high plains allowing for exhaust for apparent
storms late this afternoon and evening. A short wave is expected
to propagate across the region this afternoon sparking off storms
over the Raton Mesa area and eastern Colorado before pushing
across the state line into Kansas by 5PM. These storms will
initiate due to strong daytime heating this afternoon and
geographical lift across the higher elevations of these areas
before pushing to lower elevations of the high plains into the
evening hours. Large scale forcing mechanisms look to be weak and
thus, these storms look like to be short lived if not dying off
before reaching far western Kansas with only general storms
pushing across the CWA and exiting before midnight. None the less,
with instability moderate in CAPE and mid level lapse rates with
clear skies allowing for ample warm up, hail could be the initial
risk before reaching the region before becoming mostly a wind
event as storms cluster up into a line. Beyond that, expect
afternoon high temperatures to swell into the mid to upper 80s
with near or at 90 for western counties along the Colorado state
line. Breezy south to southwest winds will diminish overnight due
to night time cooling with cloudy skies from the aforementioned
storms clearing out before midnight.

Tuesday morning low temperatures will start pretty mild in the
low to mid 60s as winds will stay relatively light due to a
weakened pressure gradient with high pressure extending in from
the north and northeast. Another round of storms look to develop
once again by mid afternoon across northeastern New Mexico and
southeastern Colorado before pushing into far western Kansas later
in the afternoon and evening time frame. With the upper level low
starting to push further east, expect another short wave to push
across the high plains. Coupled with divergent upper level
southwest flow and ample daytime heating and instability once
again, expect severe weather during this time frame with large
hail and damaging winds once again being the main threats. The
stronger low level jet as depicted today, will not be near as
strong tomorrow with this event, and thus, the growth of a much
larger scale look to be pretty diminished. These storms look to
push off out of the CWA again before midnight giving way to
clearing skies and weaker winds. Afternoon high temperatures
Tuesday afternoon will once again be in the mid to upper 80s with
overnight lows into Wednesday morning in upper 50s to mid 60s west
to east across the CWA.

.LONG TERM...(Tuesday night through Monday)
Issued at 127 PM CDT Mon Jun 3 2019

After another mild start, not as much of a warm up for Wednesday
only making it into the low to mid 80s for the majority of the CWA
behind the aforementioned shortwave from Tuesday evening and early
night. Another round of storms could be possible Wednesday
afternoon and evening with another shortwave, but with the upper
level low on the progression eastward, the severe impacts to be
more centered further east into central to eastern Kansas. General
thunderstorms expected for southwest Kansas but still could see
gustier winds and smaller size hail but the severe threats will
remain east. Similar conditions for Thursday with the severe
threat pushing further east into the Missouri River basin as the
aforementioned upper level low pushes further east before lifting
across the area and to the northeast Thursday night into Friday.
General thunderstorms still possible Thursday afternoon and
evening but severity not likely. Morning lows will be upper 50s to
low 60s with afternoon highs only in the 70s with increased cloud
clover due to the aforementioned low near overhead for the high
plains inhibiting a strong diurnal warm up.

A warming and drying trend in store to end the week on Friday and
into the weekend. An upper level ridge builds in across the
western United States due to strong confluent flow aloft with high
pressure extending across the surface for western Kansas. Morning
low temperatures will generally be in the upper 50s to mid 60s
with afternoon high temperatures pushing back into the 80s with
near 90 for Saturday as the warmest day of the long term outlook.

Another weak and dry cold front extends out of the Wyoming front
range that will drop temperatures back into the 70s for Monday and
the new work week. Moisture content looks to be dry and stable as
it passes through the area due to the northwest flow aloft and
downsloping surface flow. Expect dry conditions to continue into
the rest of the week with a good warm up in store with long term
outlooks indicating a dryer and warmer than average spell for the
10-15 day outlook. Even though rainfall amounts look to be not
near as much this week not seeing much more than an inch in most
areas of the CWA, sure will take what can get in the meantime
before the hot and dry summer time approaches in time for the
area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1203 AM CDT Tue Jun 4 2019

VFR conditions will prevail in the vicinity of all TAF sites through
late this afternoon. Light and variable winds will persist through
this afternoon as a surface trough moves east across western into
central Kansas during the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  86  61  84 /  40  20  30  30
GCK  61  88  59  83 /  50  30  30  30
EHA  58  86  58  77 /  40  30  30  40
LBL  60  86  59  81 /  40  30  30  30
HYS  64  87  61  86 /  40  20  20  20
P28  65  86  65  84 /  30  20  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JJohnson
SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...JJohnson
Hazardous weather outlook, Jun 3, 3:43 AM CDT, 20 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
343 AM CDT Mon Jun 3 2019

KSZ030-031-043>046-061>066-074>081-084>090-040845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
343 AM CDT Mon Jun 3 2019 /243 AM MDT Mon Jun 3 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to severe thunderstorms will be possible across portions of
west central and southwest Kansas late this afternoon and evening.
Quarter to golf ball size hail and damaging winds in excess of 60
mph will be possible. An isolated tornado or two cannot be ruled
out.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Thunderstorms will be possible each day Tuesday through Thursday.
However, the potential for severe weather remains uncertain.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  No hazards.

* Saturday
  No hazards.

* Sunday
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in west central and southwest
Kansas generally after 4pm.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jun 3, 10:12 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1012 PM CDT MON JUN 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     HAIL             WRIGHT                  37.78N 99.89W
06/03/2019  E1.00 INCH       FORD               KS   PUBLIC

&&

RB
Special weather statement, Jun 3, 10:37 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1037 PM CDT Mon Jun 3 2019

KSZ079>081-088>090-040415-
Pratt KS-Clark KS-Barber KS-Kiowa KS-Edwards KS-Comanche KS-
1037 PM CDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR KIOWA...WESTERN BARBER...
COMANCHE...SOUTHEASTERN EDWARDS...PRATT AND SOUTHEASTERN CLARK
COUNTIES UNTIL 1115 PM CDT...

At 1037 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Greensburg to near Coldwater to 9 miles
northwest of Buffalo. Movement was east at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Pratt, Coldwater, Greensburg, Haviland, Protection, Iuka, Preston,
Sawyer, Cullison, Coats, Lake City, Sun City, Wilmore, Aetna,
Wellsford, Croft, Lake Coldwater, Belvidere and Buttermilk.

LAT...LON 3728 9941 3775 9930 3780 9852 3726 9865
      3700 9895 3700 9972
TIME...MOT...LOC 0337Z 271DEG 32KT 3768 9926 3728 9934 3692 9976

FINCH
Local storm report, Jun 3, 10:54 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
1054 PM CDT MON JUN 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TORNADO          3 NE MANTER             37.56N 101.84W
06/03/2019                   STANTON            KS   STORM CHASER

            LANDSPOUT TORNADO REPORTED BY STORM CHASER.

0650 PM     HAIL             1 W JOHNSON CITY        37.57N 101.77W
06/03/2019  M1.00 INCH       STANTON            KS   EMERGENCY MNGR

0650 PM     TSTM WND GST     1 WNW JOHNSON CITY      37.57N 101.77W
06/03/2019  E60 MPH          STANTON            KS   EMERGENCY MNGR

0655 PM     TSTM WND GST     JOHNSON CITY            37.57N 101.75W
06/03/2019  E63 MPH          STANTON            KS   MESONET

            63 MPH WINDS IN JOHNSON.

0715 PM     TORNADO          3 NW ULYSSES            37.61N 101.38W
06/03/2019                   GRANT              KS   PUBLIC

            REPORT WAS FROM RECEIVED THROUGH SOCIAL
            MEDIA.

0849 PM     TSTM WND GST     3 NW PIERCEVILLE        37.92N 100.72W
06/03/2019  M63 MPH          FINNEY             KS   ASOS

            ASOS STATION KGCK GARDEN CITY.

0859 PM     HAIL             PLAINS CITY             37.26N 100.59W
06/03/2019  M0.75 INCH       MEADE              KS   STORM CHASER

0934 PM     HAIL             WRIGHT                  37.78N 99.89W
06/03/2019  E1.00 INCH       FORD               KS   PUBLIC

&&
Special weather statement, Jun 3, 11:39 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1139 PM CDT Mon Jun 3 2019

KSZ081-089-090-040530-
Pratt KS-Barber KS-Comanche KS-
1139 PM CDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR BARBER...SOUTHEASTERN COMANCHE
AND SOUTHEASTERN PRATT COUNTIES UNTIL 1230 AM CDT...

At 1138 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sawyer to 10 miles north of Freedom.
Movement was east at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Medicine Lodge, Kiowa, Hardtner, Sharon, Sawyer, Hazelton, Isabel,
Lake City and Aetna.

LAT...LON 3700 9907 3759 9865 3756 9846 3739 9846
      3738 9835 3700 9835
TIME...MOT...LOC 0438Z 290DEG 32KT 3750 9861 3690 9904

FINCH
Special weather statement, Jun 4, 12:15 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1215 AM CDT Tue Jun 4 2019

KSZ088-089-040600-
Clark KS-Comanche KS-
1215 AM CDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COMANCHE AND
SOUTHEASTERN CLARK COUNTIES UNTIL 100 AM CDT...

At 1215 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Sitka, moving east at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Buttermilk.

LAT...LON 3714 9979 3719 9901 3700 9900 3700 9979
TIME...MOT...LOC 0515Z 268DEG 49KT 3705 9970

TATRO
Special weather statement, Jun 4, 12:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1221 AM CDT Tue Jun 4 2019

KSZ078-080-081-090-040600-
Pratt KS-Barber KS-Kiowa KS-Ford KS-
1221 AM CDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD...KIOWA...
NORTHWESTERN BARBER...SOUTHERN PRATT COUNTIES UNTIL 100 AM CDT...

At 1221 AM CDT, Doppler radar was tracking a strong thunderstorm near
Mullinville, moving east at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pratt, Bucklin, Greensburg, Haviland, Mullinville, Sawyer, Cullison,
Coats, Kingsdown, Wellsford, Croft and Belvidere.

LAT...LON 3738 9956 3747 9956 3747 9978 3761 9977
      3767 9859 3740 9858
TIME...MOT...LOC 0521Z 271DEG 37KT 3752 9946

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:03 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton42 min
Jun 3, 7:12 PM CDTSpecial Weather StatementDDCStevens48 min
Jun 3, 7:31 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny44 min
Jun 3, 7:40 PM CDTAreal Flood WarningDDCGrant4 hr
Jun 3, 7:57 PM CDTSpecial Weather StatementDDCStevens48 min
Jun 3, 8:06 PM CDTSpecial Weather StatementDDCGray54 min
Jun 3, 8:25 PM CDTSpecial Weather StatementDDCSeward50 min
Jun 3, 8:44 PM CDTSpecial Weather StatementDDCFord, Hodgeman, Meade46 min
Jun 3, 8:48 PM CDTSpecial Weather StatementDDCHaskell42 min
Jun 3, 8:51 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell39 min
Jun 3, 9:01 PM CDTSevere Thunderstorm WarningDDCMeade, Seward44 min
Jun 3, 9:26 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Edwards, Ford, Kiowa, Meade64 min
Jun 3, 10:37 PM CDTSpecial Weather StatementDDCComanche, Kiowa, Pratt38 min
Jun 3, 11:39 PM CDTSpecial Weather StatementDDCBarber51 min
Jun 4, 12:15 AM CDTSpecial Weather StatementDDCComanche45 min
Jun 4, 12:26 AM CDTSevere Thunderstorm WarningDDCClark, Comanche38 min
Jun 4, 12:50 AM CDTSpecial Weather StatementDDCBarber55 min
Jun 4, 12:52 AM CDTSpecial Weather StatementDDCKiowa53 min
Jun 4, 1:04 AM CDTSpecial Weather StatementDDCComanche56 min
Jun 4, 1:41 AM CDTSpecial Weather StatementDDCBarber49 min
Jun 4, 6:35 PM CDTSpecial Weather StatementDDCHamilton, Morton, Stanton55 min

Nearby

Special Weather Statements in Kansas, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.